Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Baltimore/Washington

January 11, 2000Loudoun County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jan 11, 2000, 10:26 AM EST for Loudoun County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2000, 10:26 AM EST (15:26 UTC)
Expired
Jan 11, 2000, 11:15 AM EST
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Loudoun County, VA

The radar

The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS51 KLWX 111524
SVRWBC
MDC027-031-VAC107-111615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1026 AM EST TUE JAN 11 2000

THE NATIONAL WEATHER SERVICE IN STERLING VA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL MARYLAND
  HOWARD COUNTY IN CENTRAL MARYLAND
  LOUDOUN COUNTY IN NORTHERN VIRGINIA

* UNTIL 1115 AM EST.

* AT 1020 AM...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS WITH DAMAGING WINDS EXTENDING FROM WESTERN
  HOWARD COUNTY INTO MONTGOMERY AND LOUDOUN COUNTY...MOVING EAST 40 MPH.

* THE DAMAGING WINDS WILL AFFECT...
  LOUDOUN COUNTY
  MONTGOMERY COUNTY
  HOWARD COUNTY

THESE SHOWERS HAVE PRODUCED STRONG WINDS OF 60 TO 70 MPH.

SEEK SAFETY INDOORS AWAY FROM WINDOWS. TREES AND POWERLINES COULD
BE DOWNED BY THE STRONG WINDS.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

.END/

DMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:30 AM EST, 7 hours 56 minutes earlier.

Area forecast discussion, Jan 11, 2:30 AM EST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 AM EST TUE JAN 11 2000

00Z GUIDNC CONTINUES TO FCST HI INDEX ZONAL FLOW TO BE IN CONTROL OF
WEATHER FEATURES ACRS THE LOWER 48 DURING THE NEXT COUPLE OF DAYS.
SOME AMPLIFICATION OF THE FLOW PTTN IS FCST BY THE AVN OVR THE NE QUAD
INCLUDING THE MID-ATLC REGION DURING THU INTO FRI. THIS WILL ALLOW FOR
DRY CONDITIONS AND ABOVE NORMAL TEMPS THRU THU FOLLOWED BY COOLING TO
AROUND NORMAL LEVELS FOR FRI AND SAT.

MEANWHILE WK CDFNT WILL SCOOT ACRS THE CWA ELY TDA DRIVEN BY FAIRLY
VIGOROUS H5 S/W. XPCT STRONG WESTERLY FLOW AT ALL LVLS WITH WEAK CAA
AND SOME MIXING DOWN OF THE WND FIELD UNDER PS SKIES AND EXCELLENT NVA
IN WAKE OF S/W. FWC WNDS LESS THAN THE ERLR 20 TO 30 MPH FCST WHILE
THE AVN SFC WND FIELD SUGGESTS ERLR FCST ON TARGET SO NO CHANGE THERE.
TEMPS WILL RISE INTO THE LOWER AND MID 50S ON THE WESTERLY FLOW FOR
SAME REASONS ABV.

CLEAR TNGT UNDER WEAK HI. HOWEVER WED WILL BE PS AND COOLER THAN TDA
BUT STILL ABV NORMAL AS HI CLDS STREAK OUT TO THE E FROM THE NEXT
SYSTEM IN THE WESTERLIES NOW MOVING INTO THE NW STATES. THIS OPEN WAVE
LOW WILL BE OVR IL IN 48 HRS GUIDNC TIME AND SCOOT BY OVR CNTRL PA
DURING THU WITH TRAILING CDFNT ON THE CST BY MIDDAY. LTL IF ANY PCP
XPCTD FROM THIS FAST MOVING SYSTEM. STRONG CAA BEHIND THIS SYSTEM AS
FCST BY THE AVN WILL KNOCK TEMPS BACK TO NORMAL LVLS FRI AND SAT BUT
NOT BEFORE ANOTHER RELATIVE MILD JANUARY DAY ON THU.

THATS IT FOR NOW...LATER.

.LWX...SCA MD PORTION OF THE CHES BAY AND THE TIDAL POTOMAC.

PAP

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.